Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 88, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2003, 5:57 AM MDT for Morton County, Oliver County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2003, 5:57 AM MDT (11:57 UTC)
- Expired
- Jul 3, 2003, 6:45 AM MDT
- In force
- 48 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 12.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1473 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
348 WUUS53 KBIS 031157 SVRBIS NDC059-065-031245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 658 AM CDT THU JUL 3 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 745 AM CDT(645 AM MDT) * AT 658 AM CDT(558 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF HANNOVER...OR ABOUT 40 MILES NORTHWEST OF BISMARCK...MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN OLIVER COUNTY AT 710 AM CDT RURAL NORTHERN MORTON COUNTY AT 710 AM CDT LAT...LON 4723 10171 4693 10175 4682 10110 4719 10104 $$ LEBLANG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:15 AM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jul 3, 1:15 AM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 215 AM CDT THU JUL 3 2003 CONCERNS WILL BE THE CHANCE OF THUNDERSTORMS TODAY AND THE CHANCE OF SEVERE. CURRENT RADAR SHOWING LARGE AREA OF THUNDERSTORMS MOVING THRU WEST CENTRAL ND AND LINGERING THUNDERSTORMS FAR EASTERN MT MOVING EAST. MAIN CONCERNS WITH THE STORMS ARE WINDS...SOME HAIL AND VERY HEAVY RAINS. MID LEVEL WAVE MOVING THRU WESTERN ND THIS MORNING WILL QUICKLY MOVE EAST TODAY WITH MAIN MID LEVEL LIFT ACROSS SOUTHERN CWA...ALTHOUGH SURFACE BOUNDARY EAST AND SOUTH OF CWA...RESIDUAL MOISTURE REMAINS BEHIND SYSTEM ALONG WITH PLENTY OF INSTABILITY. SPC PLACES PARTS OF SOUTH CENTRAL/EAST CENTRAL CWA IN SLIGHT RISK OF SEVERE. PATTERN DRIES OUT THURSDAY NIGHT INTO SATURDAY WITH A ZONAL/NORTHWEST FLOW PATTERN OVER THE REGION. SURFACE HIGH BUILDS OVER THE REGION SAME TIME PERIOD AND WILL BRING A MORE NORMAL LIKE TEMPERATURES ACROSS THE CWA. NEXT CHANCE OF PRECIPITATION RE-APPEARS LATE SATURDAY NIGHT AND SUNDAY WITH NEXT SHORTWAVE ENERGY MOVES THROUGH. NO CHANGE IN THE EXTENDED. CURRENT SEVERE TSTM WATCH RUNS TIL 400 AM CDT..NOT SURE IF ANOTHER WATCH WILL BE ISSUED...EXTENDED...OR DROPPED...WILL WAIT TO SEND ZFP UNTIL THE DECISION IS MADE. .BIS...NONE RGT
Hazardous weather outlook, Jul 3, 4:02 AM MDT, 1 hour 55 minutes before
041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 502 AM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF STRONG OR SEVERE THUNDERSTORMS OVER PARTS OF SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. TURNER
In the hours before
Local storm report, Jul 3, 12:15 AM MDT, 5 hours 42 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
115 AM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM KENMARE ND 1 INCH HAIL
07/03/03 WARD REPORTED BY PUBLIC.
NNNNLocal storm report, Jul 3, 12:42 AM MDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
142 AM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM EPPING ND 1.75 INCH HAIL
07/03/03 WILLIAMS REPORTED BY PUBLIC.
0130 AM GRASSY BUTTE ND 0.75 INCH HAIL
07/03/03 MCKENZIE REPORTED BY COOP OBSERVER.
0130 AM GRASSY BUTTE ND 70 MPH WIND (ESTIMATED)
07/03/03 MCKENZIE REPORTED BY COOP OBSERVER.
BURKE
NNNNLocal storm report, Jul 3, 12:51 AM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
151 AM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 AM (DIK)DICKINSON MUNI ARPT ND 60 MPH TSTM GUST
07/03/03 STARK REPORTED BY OFFICIAL
OBSERVATION (ASOS)Local storm report, Jul 3, 2:11 AM MDT, 3 hours 46 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
311 AM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0302 AM GARRISON ND 61 MPH TSTM GUST
07/03/03 MCLEAN ASOS RECORDED MAX WIND
NNNNLocal storm report, Jul 3, 3:02 AM MDT, 2 hours 55 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
402 AM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 AM RIVERDALE ND 60 MPH TSTM GUST
07/03/03 MCLEAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES AND POWER LINES
DOWN DUE TO HIGH WINDS.
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:47 PM MDT | Severe Thunderstorm Warning | BIS | Divide | 58 min |
| Jul 2, 11:06 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 39 min |
| Jul 2, 11:11 PM MDT | Severe Thunderstorm Warning | BIS | Burke | 49 min |
| Jul 2, 11:47 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 58 min |
| Jul 2, 11:56 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 64 min |
| Jul 3, 12:05 AM MDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 40 min |
| Jul 3, 12:14 AM MDT | Severe Thunderstorm Warning | BIS | Williams | 61 min |
| Jul 3, 12:36 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 54 min |
| Jul 3, 12:45 AM MDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 60 min |
| Jul 3, 12:50 AM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 40 min |
| Jul 3, 1:20 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 55 min |
| Jul 3, 1:40 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville, Ward | 50 min |
| Jul 3, 2:12 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Sheridan | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.